View Full Version : Adderall + Wellbutrin + Lithium = Suspected Serotonin Syndrome


FRINGE_Fanatic
11-29-13, 06:33 PM
Hey there, everyone. This is my first post in the ADD forums, and while I would prefer to have began with an introductory post in that area of the forums, I am on pretty shaky ground in life and need to stabilize myself--or else I'll probably be homeless. Again. I have been reading threads on this site for over 24 hours now, but still find myself feeling confused and suspect that I have been experiencing serotonin syndrome.

First, here's my history in terms of medication. I took Cymbalta 30mg for several years to treat depression, which came from my GP. At that point, while it should have been obvious, ADHD was not in the picture with regard to diagnosis. In February 2012 I began to see a psychiatrist after a close brush with suicidal ideation. She added Wellbutrin 150mg & Lithium 300mg while increasing the Cymbalta to 60mg. It stabilized me, for the most part, but I wasn't really happy. I was just living to live. Lethargic. Unmotivated. Eventually she sussed out the ADHD (though I'm not formally diagnosed) and treated me w/ Vyvanse. Changed my life in awesome ways.

That brings me up to the current point. I lost my job 3 months ago. No more health insurance, no more $30 Vyvanse. And no more psych, for that matter. My GP decided to try swapping out Adderall 20mg for the Vyvanse due to cost issues, and it seemed to be doing OK. But due to financial and family problems I couldn't afford to refill, and I stopped everything cold turkey last month. Not fun.

Last week I saw my GP again and he decided to take a clean slate approach, since I had been off of everything for a bit. His instructions were to take 10mg Adderall, 600mg Lithium & Wellbutrin XL 300mg w/ food when I wake. Then 10mg Adderall with lunch, and 10 mg Adderall mid-afternoon. I assume he was trying to avoid me crashing? It worked well for a few days, but then I started having trouble. I'd get really confused, forget what I was doing--even forget where I just placed something 15 seconds earlier. My motor skills became poor, especially if I was upset. I'd feel warm to hot, my skin would get a reddish color. I'd get the the shivers sometimes, and the occasional spastic twitchy/jerky movement (seizure?). Also had strong feelings of anhedonia and dysphoria. From what I've read, this sounds a lot like serotonin syndrome, and thus I stopped everything but the Adderall as of Thanksgiving Day (11/28 for any non-yanks reading) since that was the only thing that hadn't changed. My lability was already not-so-great, and it's been worse the last 36-48 hours, having to see family that's recently disowned me.

I've since been reading that Wellbutrin & Adderall don't necessarily play well together for some people. I don't know if I am having these problems because of the increase in strength of Wellbutrin and/or taking that high of a dose from weeks of nothing. My other two options available to me are to go back to (or add) Cymbalta 30mg, which the GP gave me 4 weeks via samples. He also gave me another antidepressant that I have never tried: Pristiq 50mg. He said something about it being good for people in need of motivation and energy, both of which are admittedly a problem. But then again, I've heard that about Wellbutrin, so I'm not sure what differentiates them. And I don't know how the lithium affects the picture, either.

Has anyone had similar experiences? Any input at all would be greatly appreciated. I'm at a point where I am able to pursue the career of my dreams, a once-in-a-lifetime chance to go into professional radio, and I really just want to have my head on straight and succeed.

Thank you for your time in reading this.

BellaVita
11-29-13, 06:43 PM
Fringe!!!!!!!!!

Fringe! Fringe! Fringe!!!!!!!!!

That's my favorite TV show ever!!!!!

May I suggest you see a psychiatrist? They may be more helpful.

Also, ADDF members and staff are not equipped to handle medical emergencies. Please dial 911 or go to the hospital if you are concerned you may be experiencing Serotonin Syndrome, as it could be deadly.

FRINGE_Fanatic
11-29-13, 07:26 PM
You have good taste in TV! I miss the show already. I actually met the actress who plays Etta, long before she was on the show. I worked abroad in Sydney and my roommate wrote on the aussie tv series she had a role in. Anyhow....

Yes, I realize the best option would be to see a psychiatrist but that is not an option right now. Frankly, I don't even know how I am going to put gas in my car or food in my mouth until mid-December. Seeing my GP was the only option I had. I've contacted all sorts of low-income clinics, the County, the city in which I live... clinics around me either don't handle psych cases any longer, or don't answer at all. The city has told me they also don't handle psych matters, and the County's mental health dept. only takes in people who have been held on a 5150 or have been released from jail.

Basically, if you're trying hard and have good intentions, they won't help you unless you go nuts. I also realize that moderators & members aren't medical professionals. I've seen various postings about experiences with different medications and effects, soliciting input, and thus I assumed that this was OK to do.

someothertime
11-30-13, 05:52 AM
Geez man... that's sounds like your in some thick jungle there... Kind if illogical how the people who this one small thing can make a massive difference to in terms of their contribution to society..... + short+medium+long term wellbeing....

Why is it so hard them to understand that this is such a valuable investment... for society? Downright classist and desciminatory if you ask me... If an amutee can't affort a limb... I'm sure they arrange some sort of prosthetic....

Leaving peeps with intellectual / social struggles to fight, beg and ration food is just idiocy. Do they think it's some "bonus" booster for us that just helps for a day?

Really hope things pan out for you... This is the kind of thing we'd have on Today Tonight here ( know that one??? ... Trashy/Alarmist news feature show... )

"Disadvantaged left to dangle without support".... Wanna be on TV?